Chest imaging of hypersensitivity pneumonitis induced by her
Long-term abuse of nasally inhaled substances such as heroin can result in life-threatening hypersensitivity pneumonitis and respiratory distress. In the setting of hypoxia, a chest CTA is often necessary to see the extent of the lung involvement and to rule out pulmonary emboli.

A 49-year-old woman presented to the emergency department with dyspnea, a respiratory rate of 26 times per minute and a room air oxygen saturation of 69% after nasal inhalation of heroin. A chest radiograph showed bilateral patchy opacities in the lower lobes. A chest computed tomography angiogram (CTA) revealed diffuse ground-glass opacities in all five lobes of the lungs representing hypersensitivity pneumonitis.

The CTA was compared to a CT chest from 2 years prior, and the ground-glass opacities that were present at that time were markedly worse. The patient stabilized on bilevel positive airway pressure (BiPap) and was admitted to the Medical ICU for bronchoscopy. Her SARS-CoV-2 test was negative, and her CTA revealed no evidence of pulmonary emboli. Inhaled heroin has been documented as a known cause of hypersensitivity pneumonitis, and addiction services should be a key part of the treatment strategy as well as corticosteroids and oxygen support.

While the chest X-ray did show some evidence of pneumonitis, a CTA was necessary to see the full extent of the inflammatory changes and to rule out pulmonary embolism.

Source: https://onlinelibrary.wiley.com/doi/10.1002/ccr3.4366?af=R
Like
Comment
Share